Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS San Angelo, TX

April 10, 2004Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 10, 2004, 11:59 AM CDT for Mason County, Texas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 11:59 AM CDT (16:59 UTC)
Expired
Apr 10, 2004, 1:30 PM CDT
In force
91 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Mason County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 101700
FFWSJT
TXC319-101830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1159 AM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASON COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MASON

* UNTIL 130 PM CDT

* AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN OVER MASON COUNTY...
  MOVING NORTHEAST AT 30 MPH. OTHER STORMS WITH VERY HEAVY RAIN 
  WERE MOVING INTO INTO MASON COUNTY FROM THE WEST. 

* DOPPLER RADAR ESTIMATED THAT 1 TO 2.5 INCHES OF RAIN HAVE ALREADY
  FALLEN OVER NORTHWEST MASON COUNTY. ADDITIONAL RAINFALL OF ONE TO
  TO INCHES IS LIKELY THROUGH 115 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STREETER...PONTOTOC...LOYAL VALLEY AND KATEMCY.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3091 9946 3054 9947 3055 9900 3091 9899

$$

19
2 follow-up statements
000 
WGUS74 KSJT 101750
FFSSJT
TXC319-101830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1250 PM CDT SAT APR 10 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MASON COUNTY UNTIL
130 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR ESTIMATED THAT ONE TO 1.5 INCHES OF 
RAIN HAS FALLEN OVER NORTHWESTERN MASON COUNTY SINCE 1130 AM CDT.  
ADDITIONAL THUNDERSTORMS ARE MOVING ACROSS THE COUNTY WITH ISOLATED 
HEAVY RAINFALL UP TO 1 TO 2 INCHES PER HOUR POSSIBLE BY 130 PM CDT. 
THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND 
POOR DRAINAGE AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$

JMJ
000 
WGUS74 KSJT 101841
FFSSJT
TXC319-101845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
142 PM CDT SAT APR 10 2004

...THE FLASH FLOOD WARNING FOR MASON COUNTY EXPIRED AT 130 PM CDT...

AT 126 PM CDT...DOPPLER RADAR ESTIMATED THAT UP TO 2 INCHES OF RAIN 
HAS FALLEN OVER PORTIONS OF NORTHWEST MASON COUNTY SINCE 1130 AM 
CDT.  CURRENTLY...ADDITIONAL SCATTERED SHOWERS ARE FILLING IN ACROSS 
THE WESTERN HALF OF THE COUNTY AND WILL BE MOVING NORTHEAST.  THE 
NATIONAL WEATER SERVICE OFFICE IN SAN ANGELO WILL CONTINUE TO 
MONITOR RAINFALL RATES ACROSS THE NORTHWEST HILL COUNTRY.  IN THE 
MEANTIME...MOTORISTS SHOULD BE ALERT FOR HIGH WATER IN THE POOR 
DRAINAGE AREAS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

$$

JMJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 3:29 AM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 3:29 AM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 AM CDT SAT APR 10 2004

.SHORT TERM...
COLD FRONT WAS MOVING THROUGH HASKELL AND THROCKMORTON COUNTIES AT
3 AM. MOVEMENT WAS SOUTHEAST AROUND 30 MPH. THIS WILL TAKE IT THROUGH
ABILENE AROUND 10Z AND SAN ANGELO AROUND 12Z. SOME POST FRONTAL
SHOWERS EXTENDED OVER THE SOUTHERN TEXAS PANHANDLE INTO OKLAHOMA.
STRATUS WAS DEVELOPING BEHIND THE FRONT...AND WAS ALSO IN SOUTHERN
ZONES...ALONG INTERSTATE 10. UPPER TROUGH EXTENDED FROM ARIZONA INTO
COLORADO...MOVING SOUTHEAST.

SOUTHEAST SECTIONS OF WEST CENTRAL TEXAS WILL BE THE MOST UNSTABLE
TODAY. TOWARD NOON...WHEN THE FRONT MOVES THROUGH...THE ETA
MODEL SHOWED AROUND -4 LIS AND 1500 J/KG AT 18Z IN KIMBLE COUNTY.
SHOULD LOSE THAT INSTABILITY AS FRONT PUSHES SOUTH LATER IN THE
AFTERNOON. PUT IN HIGHEST POPS OVER THE NW HILL COUNTRY TODAY.
ELSEWHERE...DID A COMPROMISE BETWEEN THE THE LOWER POP ETA
AND HIGHER POP GFS TODAY...GOING AROUND 40 PERCENT.

&&

.LONG TERM...
UPPER TROUGH APPROACHES REGION SUNDAY. KEPT THE HIGHER POPS AROUND
60 PERCENT AT THIS TIME. UPPER TROUGH MOVES OVER MONDAY...WITH
SECONDARY UPPER TROUGH MONDAY NIGHT. TAPERED OFF POPS MONDAY.
OVERNIGHT TEMPERATURES WILL HAVE TO BE WATCHED CLOSELY...
PARTICULARLY TUESDAY MORNING...WHEN SKIES MAY CLEAR. MAY POSSIBLY
SEE SOME RADIATION COOLING TO NEAR 32 DEGREES. RIGHT NOW WILL KEEP
TEMPERATURES ABOVE. 850 MB TEMPERATURES FALL TO ZERO SUNDAY AND
MONDAY MORNING...BUT CLOUDS SHOULD KEEP TEMPERATURES FROM FALLING
BELOW THE FREEZING MARK. WARMING THROUGH THE REST OF THE WEEK...
WITH UPPER RIDGING. GFS INDICATES APPROACH OF ANOTHER SYSTEM
FRIDAY NIGHT/SATURDAY...BUT ECMWF IS FURTHER WEST...AND WILL NOT
ADD ANY WEATHER AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     57  39  48  38 /  40  40  50  30
SAN ANGELO  64  43  52  36 /  40  50  60  30
JUNCTION    71  46  55  36 /  70  60  60  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 AM CDT SAT APR 10 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-111100-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
530 AM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

FOLLOWING THE PASSAGE OF STRONG COLD FRONT EARLY THIS MORNING...
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON...MAINLY
SOUTH OF AN OZONA TO SAN SABA LINE. A FEW OF THESE THUNDERSTORMS MAY
APPROACH SEVERE LIMITS...WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SHOWERS AND POSSIBLY
AN ISOLATED THUNDERSTORM OR TWO WILL OCCUR SUNDAY. WITH LIMITED
ATMOSPHERIC INSTABILITY...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING INTO THE EARLY
AFTERNOON...OVER THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL
COUNTRY.

In the hours before

Special weather statement, Apr 10, 10:32 AM CDT, 1 hour 27 minutes before
TXZ071>073-076>078-154-155-168>170-101700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1032 AM CDT SAT APR 10 2004

...STRONG TO SEVERE STORMS EXPECTED OVER SOUTHERN SECTIONS OF WEST
CENTRAL TEXAS DURING THE LATE MORNING AND EARLY AFTERNOON...

THUNDERSSTORMS ARE EXPECTED TO DEVELOP AND STRENGTHEN ALONG AND JUST
BEHIND A COLD FRONT AS IT MOVES SOUTHWARD ACROSS SOUTHERN CROCKETT...
SUTTON AND KIMBLE COUNTIES. SOME OF THE STORMS MAY BECOME
SEVERE. OTHER SCATTERED LESS INTENSE STORMS ARE EXPECTED FARTHER
NORTH INTO THE SOUTHERN CONCHO VALLEY AND SOUTHERN HEARTLAND. PEOPLE
INVOLVED IN OUTDOOR ACTIVITIES TODAY SHOULD KEEP AN EYE TO THE SKY...
AND BE READY TO SEEK INSIDE SHELTER IF STORMS DEVELOP OR APPROACH.
STAY TUNED FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS.

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:57 AM CDTSevere Thunderstorm WarningSJTSan Saba63 min
Apr 10, 1:15 PM CDTSevere Thunderstorm WarningSJTKimble60 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.